- IgE-mediated allergic reactions
- renal toxicity
- immune-mediated reactions
Beta-lactam antibiotics inhibit the growth of sensitive bacteria by inactivating enzymes located in the bacterial cell membrane, known as penicillin binding proteins, which are involved in cell wall synthesis. These antibiotics are generally bactericidal against susceptible organisms.
The major mechanism of resistance to the beta-lactam antibiotics in clinical isolates is production of enzymes that cleave penicillins (penicillinases), cephalosporins (cephalosporinases), or both (beta-lactamases). Decreased penetration to the plasma membrane target site and alterations in the penicillin binding proteins are other mechanisms of resistance.
Enterobacter, indole-positive Proteus, Serratia, and Citrobacter produce an inducible chromosomal beta-lactamase that may be difficult to detect on initial susceptibility testing but can mediate resistance to all currently available beta-lactams other than carbapenems.
The most common plasmid-mediated beta-lactamases in Gram negative bacteria mediate resistance to penicillins and first- and some second-generation cephalosporins. Extended spectrum plasmid-mediated beta-lactamases can additionally cleave later-generation cephalosporins and aztreonam. These plasmids can transfer to other species and genera.
Use of beta-lactams is associated with various adverse effects, including IgE-mediated allergic reactions, rash, diarrhea, renal toxicity, and other hypersensitivity and immune-mediated reactions. The penicillins are the most common antibiotics to cause encephalopathy and high doses of beta-lactams can cause seizures.
A number of adverse reactions have been described for beta-lactam antibiotics.
IgE-mediated allergic reactions
Type I, IgE-mediated reactions present with various combinations of pruritus, flushing, urticaria, angioedema, wheezing, laryngeal edema, hypotension, and/or anaphylaxis. Symptoms usually appear within four hours of drug administration and may begin within minutes. When the allergy first develops, the initial symptoms may appear during the later days of treatment and then escalate rapidly.
Serum sickness is a late allergic reaction characterized by fever, rash (usually urticarial), adenopathy, arthritis and occasionally glomerulonephritis. It is associated with circulating immune complexes and has been reported with all of the beta-lactam antibiotics. Each of the beta-lactam antibiotics is also capable of causing drug fever.
A variety of rashes occur with the beta-lactam antibiotics, of which morbilliform rash is the most common. Erythema multiforme is an acute eruption characterized by distinctive target skin lesions and diagnostic histology; when the mucosal surfaces are involved as well, the reaction is termed the Stevens-Johnson syndrome. Exfoliative dermatitis is a severe skin disorder with generalized erythema and scaling. Toxic epidermal necrolysis is an acute severe reaction with widespread erythema and detachment of the epidermis; there may be a positive Nikolsky's sign. Hypersensitivity angiitis is a small vessel vasculitis involving mainly the venules of the skin and characterized by palpable purpura. The beta-lactam antibiotics may also cause photosensitivity reactions.
Among the antibiotics, the penicillins are the most common to cause encephalopathy. Penicillin neurotoxicity is characterized by a change in the level of consciousness (somnolence, stupor, or coma) with generalized hyperreflexia, myoclonus and seizures. This syndrome occurs with high-dose penicillin therapy (>20 million units per day), particularly if excretion is delayed by underlying renal disease, or if preexisting neurologic disease is present. Penicillin neurotoxicity can potentially confuse the management of patients with bacterial meningitis.
High doses of the beta-lactam antibiotics (particularly penicillins, fourth generation cephalosporins, and imipenem) may cause seizures. CNS toxicity of imipenem correlates with high doses, renal dysfunction, or underlying CNS disease. Cefepime has also been associated with seizures, particularly in the setting of renal impairment. Between 1996 and 2012, 59 cases of nonconvulsive status epilepticus during cefepime use in patients with renal dysfunction were reported to the United States Food and Drug Administration. The majority of cases occurred in patients whose dose was not appropriately adjusted for renal function and resolved following hemodialysis or discontinuation of cefepime.
Beta-lactam antibiotics occasionally cause the pulmonary infiltrate with eosinophilia (PIE) syndrome, which has an abrupt onset with fever, chills, dyspnea, pulmonary infiltrates and peripheral eosinophilia. Beta-lactam antibiotics may also cause drug-induced lupus, with manifestations including serositis (pleural effusions or pericarditis), fever and pneumonia.
Diarrhea is a frequent nonspecific complication of antibiotic therapy, especially with certain oral antibiotics such as ampicillin or amoxicillin. All antibiotics can predispose to Clostridium difficile colitis, and ampicillin is a commonly implicated beta-lactam.
The semisynthetic penicillins, such as oxacillin and nafcillin, may cause hypersensitivity hepatitis accompanied by fever, rash, and eosinophilia. This syndrome is more commonly seen at higher doses. Ceftriaxone may cause biliary sludge and pseudocholelithiasis, particularly in children.
Several types of reactions can occur in the kidneys.
- Glomerulonephritis may be seen in association with hypersensitivity angiitis or serum sickness following administration of beta-lactam antibiotics.
- The cephalosporin antibiotics may potentiate the renal toxicity of aminoglycosides.
- The beta-lactam antibiotics, particularly methicillin, may cause allergic interstitial nephritis, characterized by acute, often severe, renal failure, with an active urinary sediment with hematuria, proteinuria, and pyuria, but generally no red cell casts. Signs of hypersensitivity are generally present, including fever, peripheral eosinophilia and rash; eosinophiluria is characteristic but not always found.
There are several case reports of cross-sensitivity between beta-lactam antibiotics eliciting acute allergic interstitial nephritis, so the occurrence of this syndrome with one beta-lactam antibiotic generally cautions against the use of other agents in this class.
The antipseudomonal penicillins, particularly ticarcillin (which is a disodium salt), may cause sodium overload and hypokalemic alkalosis.
Beta-lactam antibiotics may be associated with immune-mediated destruction of polymorphonuclear leukocytes, which is characterized by an abrupt onset of neutropenia with fever, rash, and eosinophilia. Similarly, beta-lactam antibiotics may cause immune-mediated hemolytic anemia, characterized by a positive non-gamma Coombs' test or by subacute extravascular hemolysis with a positive gamma Coombs' test. This latter reaction generally requires prolonged, high-dose therapy and signs of hypersensitivity are usually absent.
Acute immune thrombocytopenia has been associated with beta-lactam antibiotic administration. The platelet count generally normalizes within two weeks after the drug is stopped. Platelet dysfunction may be caused by high doses of ticarcillin; the newer anti-pseudomonal penicillin, piperacillin, has less of an effect on platelet function.
Broad spectrum antibiotic therapy suppresses gut flora and may contribute to vitamin K deficiency. Hypoprothrombinemia has been a particular problem with antibiotics containing the N-methylthiotetrazole side chain. This same side chain is associated with intolerance to ethanol.